September 13, 1993

Severe Reversible Hyperglycemia as a Consequence of Niacin Therapy

Author Affiliations

From the Division of Cardiology, Department of Medicine, Jefferson Medical College, Thomas Jefferson University, Philadelphia, Pa.

Arch Intern Med. 1993;153(17):2050-2052. doi:10.1001/archinte.1993.00410170142014

Hypocholesterolemic drug therapy has become a major focus of cardiovascular medicine because recent evidence has demonstrated that optimization of serum lipid levels results in decreased atherosclerotic cardiovascular risk. Niacin, a B-complex vitamin, is capable of lowering total serum cholesterol and triglyceride levels while simultaneously raising serum high-density lipoprotein cholesterol levels. However, the use of niacin can be complicated by the development of hepatotoxicity, hyperuricemia, and modest hyperglycemia. A patient is described who had an excellent lipid response to niacin therapy but developed the previously undescribed complication of severe, life-threatening hyperglycemia. Therefore, despite its low cost and demonstrated efficacy, because of potential very toxic side effects, niacin therapy needs to be carefully monitored.

(Arch Intern Med. 1993;153:2050-2052)